Home Type 2 For your health | News, sports, recruitment

For your health | News, sports, recruitment

by News Source
0 comment

Dr. Keith Roach, syndicated columnist

Dear Dr. Roach: What is the best medication for type 2 diabetes? — PH

Answer: If I ask my students or residents to answer that question, I will warn them that it is a trick. The best medicine is nothing.

In most cases, type 2 diabetes can be prevented and treated with a lifestyle that includes regular, moderate exercise and a diet that is primarily plant-based and avoids excess sugar. Unfortunately, many people don’t follow that advice (and our society makes it harder to do so).

It’s true that some people can develop type 2 diabetes despite living a very healthy lifestyle. Type 2 diabetes is actually not just one diagnosis, but several metabolic issues that lead to this final endpoint. The best drug depends on the underlying problem, which is not always found.

Still, for the majority of North Americans who are overweight or obese and have blood sugar levels high enough to be diagnosed with diabetes, the best treatment is a combination of dietary changes, exercise, and, if necessary, drug therapy. For most people, the first drug is metformin, which is inexpensive and effective. Metformin also promotes weight loss and helps control blood sugar in overweight people with type 2 diabetes.

Many people require a second medication, which must be tailored to the individual. His GLP-1 agonists, such as semaglutide, are increasingly used because the data on the prevention of heart disease with this group of drugs is very strong. There are many other classes of drugs that are suitable for different situations.

A team of clinicians, including a registered dietitian, diabetes educator, and, in some cases, specialists such as podiatrists and ophthalmologists, is ideal for optimal management of this common multisystem disease.

Dear Dr. Roach: My mother was prescribed gabapentin for chronic pain and the dose was gradually increased to three times a day. It didn’t seem to be working, so I discontinued it. Now she is shaking all over. What should I do? — YG

Answer: Like many drugs that affect the brain, gabapentin can cause a withdrawal syndrome if stopped suddenly. Symptoms usually begin about 24 hours after you stop taking the drug. Common symptoms include anxiety and insomnia. My whole body often trembles (tremors), but I’m also worried about seizures.

For moderate to severe withdrawal symptoms, gabapentin should be restarted at the previous dose and then slowly tapered off. Depending on the height of the dose, tapering may take as little as a week or as long as several months.

Use caution and consult your prescriber or primary care physician before suddenly stopping any medication. They will be able to advise you, including whether you need another medication to treat the problem at hand while reducing your gabapentin.

Editor’s Note: Dr. Roach regrets not being able to respond to individual letters, but will incorporate them into his columns whenever possible. Readers can email questions to him at ToYourGoodHealth@med.cornell.edu or mail him at 628 Virginia Dr., Orlando, FL 32803.



Get today’s latest news and more delivered to your inbox






You may also like

Leave a Comment

1

Today’s Diabetes News, your ultimate destination for up-to-date and insightful information on diabetes, health tips, and living a fulfilling life with diabetes. Our mission is to empower and support individuals with diabetes, their loved ones, and the wider community by providing reliable, relevant, and engaging content that fosters a healthier and happier life.

Interesting Topics

Most Viewed Articles

Latest Articles

Copyright MatchingDonors.com©️ 2024 All rights reserved.

Are you sure want to unlock this post?
Unlock left : 0
Are you sure want to cancel subscription?